Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 16, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 5, 2015, 4:59 PM PDT for Mineral County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2015, 4:59 PM PDT (23:59 UTC)
- Expired
- Jul 5, 2015, 5:25 PM PDT
- In force
- 26 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Mineral County, NV
The radar
The Reno radar (KRGX), 120 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 12.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
156 WUUS55 KREV 052359 SVRREV NVC021-060100- /O.NEW.KREV.SV.W.0016.150705T2359Z-150706T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 459 PM PDT SUN JUL 5 2015 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 600 PM PDT * AT 457 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF WALKER LAKE...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 95 BETWEEN WALKER LAKE AND SCHURZ...WALKER LAKE... BALD MOUNTAIN AND SCHURZ. GUSTY OUTFLOW WINDS MAY REACH HIGHWAY 50 IN CHURCHILL COUNTY BY 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3867 11874 3872 11890 3906 11881 3906 11846 TIME...MOT...LOC 2357Z 203DEG 17KT 3880 11880 $$ BRONG
1 follow-up statement
267
WWUS55 KREV 060025
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
525 PM PDT SUN JUL 5 2015
NVC021-060032-
/O.CAN.KREV.SV.W.0016.000000T0000Z-150706T0100Z/
MINERAL NV-
525 PM PDT SUN JUL 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MINERAL COUNTY IS
CANCELLED...
THE STORM PASSING OVER HIGHWAY 95 NEAR WALKER LAKE HAS DIMINISHED.
HOWEVER GUSTY WINDS TO 40 MPH ARE WILL PERSIST OVER NORTHERN MINERAL
COUNTY AND SOUTHERN CHURCHILL COUNTY THROUGH 6 PM.
LAT...LON 3867 11874 3872 11890 3906 11881 3906 11846
TIME...MOT...LOC 0014Z 203DEG 17KT 3891 11874
$$
BRONGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:07 PM PDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 5, 3:07 PM PDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 307 PM PDT SUN JUL 5 2015 .SYNOPSIS... LOW PRESSURE NEAR THE CALIFORNIA COAST WILL BRING THE THREAT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE UPCOMING WEEK, ESPECIALLY IN THE AFTERNOONS AND EVENINGS. MOISTURE REMAINS ELEVATED SO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR AVERAGE EARLY THIS WEEK BEFORE FALLING BELOW AVERAGE. && .SHORT TERM... ADJUSTED THUNDERSTORM TIMING OUT IN THE BASIN AND RANGE MONDAY AND BUMPED UP POP/THUNDERSTORM CHANCES OVER NORTHEAST CALIFORNIA FOR TUESDAY NIGHT, OTHERWISE NO MAJOR CHANGES TO THE SHORT TERM FORECAST. THUNDERSTORMS HAVE POPPED UP OVER SOUTHEASTERN MONO COUNTY AND MINERAL COUNTY WEST OF HIGHWAY 95 THIS AFTERNOON. OVER WESTERN LASSEN COUNTY, A COUPLE STORMS HAVE POPPED UP AS THE RAIN-COOLED (FROM LAST NIGHT AND THIS MORNING) ATMOSPHERE THERE HAS MODIFIED QUICKLY WITH AFTERNOON SUN. FOR NORTHERN WASHOE COUNTY, CUMULUS ARE BEGINNING TO DEVELOP AND A FEW SHOWERS OR STORMS ARE EXPECTED INTO THIS EVENING. ELSEWHERE, MODEST CUMULUS ARE DEVELOPING WITH AN ISOLATED SHOWER OR STORM HARD TO RULE OUT WITH MODERATE (BUT LOWER THAN RECENTLY) MOISTURE REMAINING IN THE AREA TODAY. AS FAR AS THE NATURE OF THUNDERSTORMS TODAY, INSTABILITY IS MODERATE (500-1000 J/KG), MOTIONS ARE QUITE ANEMIC (LESS THAN 10 MPH) AND PWATS REMAIN OVER 0.75" SO HEAVY RAIN IS THE PRIMARY THREAT TO LIFE AND PROPERTY INTO THIS EVENING. WHILE FLASH FLOODING IS CERTAINLY POSSIBLE IN/NEAR STEEP TERRAIN AND ON RECENT WILDFIRE BURN SCARS, STORM COVERAGE SHOULD REMAIN ISOLATED TO WIDELY SCATTERED SO THE FLASH FLOODING THREAT REMAINS VERY LOW FOR THE OVERALL AREA. WITH NO UPPER FORCING OF NOTE, CONVECTION THIS EVENING SHOULD END BY AROUND SUNSET. ON MONDAY, THUNDERSTORM COVERAGE IS PROGGED TO INCREASE AS LOW PRESSURE OFF THE CALIFORNIA COAST BEGINS TO MOVE TOWARDS THE COAST. THIS IS EXPECTED TO BRING INCREASING DIVERGENCE AND COOLING ALOFT (INCREASING INSTABILITY), WITH AFTERNOON HEATING BRINGING SCATTERED THUNDERSTORMS FIRST TO THE SIERRA FOLLOWED BY A PUSH OFF INTO WESTERN NEVADA LATE IN THE AFTERNOON AND DURING THE EVENING. INSTABILITY AND MOISTURE LOOKS SIMILAR TO TODAY SO STORMS GENERALLY WILL BE OF SIMILAR CHARACTER. TUESDAY, THE GFS/NAM INDICATE THE APPROACH OF AN UPPER DISTURBANCE AROUND THE LOW OFF THE CALIFORNIA COAST. THIS WILL BRING AN ADDITIONAL ROUND OF SCATTERED AFTERNOON THUNDERSTORMS. FLOW ALOFT IS EXPECTED TO INCREASE WITH THE DISTURBANCE AND MODEL SOUNDINGS SHOW SOME MAINLY DIRECTIONAL WIND SHEAR IN THE CLOUD-BEARING LAYER. THIS COULD BRING INCREASED ORGANIZATION/LIFESPANS TO THUNDERSTORMS FOR TUESDAY AFTERNOON AND EVENING. MODELS STILL DEPICT RATHER HIGH PWATS, ESPECIALLY NORTH OF ABOUT HIGHWAY 50, SO HEAVY RAIN AND LOCALIZED FLASH FLOODING REMAIN A THREAT. TUESDAY NIGHT, THE 12Z GFS/NAM SHOW THE POSSIBILITY FOR NOCTURNAL CONVECTION PERSISTING FOR NORTHEAST CALIFORNIA AND NORTHERN AND FAR WESTERN NEVADA AS THE AFOREMENTIONED UPPER DISTURBANCE CONTINUES TO ROTATE AROUND ITS PARENT LOW. THE SREF ALSO KEEPS A LOW CHANCE FOR NOCTURNAL THUNDERSTORMS OVER NORTHEAST CALIFORNIA TUESDAY NIGHT. WITH ALL THIS IN MIND, I HAVE INCREASED OVERNIGHT POP FOR MUCH OF THE REGION WITH THE HIGHEST POP IN NORTHEAST CALIFORNIA. SNYDER .LONG TERM...WEDNESDAY THROUGH SUNDAY... MODELS TRACK THE LOW OFF THE CALIFORNIA COAST INTO NORTHERN CALIFORNIA/WESTERN NEVADA FOR MID WEEK BEFORE LIFTING INTO THE PACIFIC NORTHWEST EITHER SATURDAY OR SUNDAY. THIS WILL SHOULD LEAD TO A CLOUDY, COOL AND WET PATTERN FOR THE REGION. AT THIS TIME THE BEST CHANCE OF PRECIPITATION COULD BE FOCUSED NORTH OF HIGHWAY 50 WEDNESDAY TO FRIDAY, AS A DEFORMATION ZONE DEVELOPS ON THE NORTHEAST SIDE OF THE LOW. AFTERNOON SHOULD DROP INTO THE 80S ACROSS WESTERN NEVADA WITH 70S FOR THE SIERRA BEFORE WARMING UP A BIT FOR NEXT WEEKEND. BRONG && .AVIATION... SHOWERS AND THUNDERSTORMS SHOULD DECREASE BY 06Z WITH BEST CHANCE FOR THUNDERSTORMS IS OVER LYON, EASTERN MONO AND WESTERN MINERAL COUNTIES, WITH JUST A 10-15% CHANCE OF STORMS IMPACTING KRNO AND KMMH. LITTLE TO NO ACTIVITY WILL OCCUR AROUND KTRK/KTVL UNTIL TOMORROW. THE STRONGER STORMS COULD PRODUCE OUTFLOW WINDS TO 50 MPH, SMALL HAIL AND HEAVY RAIN. AS LOW PRESSURE NEARS THE CALIFORNIA COAST TUESDAY, SHOWERS AND THUNDERSTORMS WILL BUILD UP ALONG THE SIERRA CREST AND FAR WESTERN NEVADA. MAIN THREATS ARE HEAVY RAIN, WINDS TO 50 MPH AND HAIL. THE LOW WILL PERSIST FOR THE LATTER HALF OF THE WEEK WITH AN ONGOING THREAT FOR SHOWERS AND THUNDERSTORMS. BRONG && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 5, 1:04 PM PDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 104 PM PDT SUN JUL 5 2015 CAZ073-052030- MONO CA- 104 PM PDT SUN JUL 5 2015 ...STRONG THUNDERSTORM NORTH OF CROWLEY LAKE... AT 1259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CROWLEY LAKE...MOVING NORTH AT 5 MPH. HEAVY RAIN...SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE LIKLEY WITH THIS STORM. ADDITIONAL THUNDERSTORMS ARE BUILDING OVER THE MINARETS AND LOCATIONS JUST EAST OF MONO LAKE. HEAVY RAIN AND HAIL MAY IMPACT TRAVEL ON HIGHWAY 120 AND BACK COUNTY ROADS NORTH OF CROWLEY LAKE...SLOW DOWN AND USE CAUTION WHEN DRIVING THROUGH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CROWLEY LAKE...MAMMOTH-YOSEMITE AIRPORT...CROWLEY LAKE CAMPGROUND... BENTON CROSSING CAMPGROUND...CONVICT LAKE CAMPGROUND...GLASS MOUNTAIN AND JUNCTION U.S 395 AND CA 203. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. BOATERS ON CROWLEY LAKE SHOULD BE PREPARED FOR OUTFLOW WINDS UP TO 45 MPH. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3747 11875 3757 11895 3815 11881 3800 11858 TIME...MOT...LOC 1959Z 201DEG 5KT 3772 11875 BRONG
Special weather statement, Jul 5, 3:55 PM PDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT SUN JUL 5 2015
CAZ073-NVZ001-003-052315-
MONO CA-MINERAL AND SOUTHERN LYON COUNTIES NV-GREATER RENO-
CARSON CITY-MINDEN AREA NV-
355 PM PDT SUN JUL 5 2015
...STRONG OUTFLOW WINDS POSSIBLE OVER LYON...MINERAL AND MONO
COUNTIES...
AT 350 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER SOUTHERN LYON COUNTY EAST OF
SWEETWATER SUMMIT.
THIS THUNDERSTORM WILL LIKELY PRODUCE A STRONG OUTFLOW WINDS WITH
GUSTS IN EXCESS OF 40 MPH OVER PORTIONS OF LYON...MINERAL AND MONO
COUNTIES.
LOCATIONS IMPACTED INCLUDE...
BODIE...BRIDGEPORT...HAWTHORNE...YERINGTON...MASON VALLEY AND WALKER
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TRAVELERS ON HIGHWAY 338 IN LYON COUNTY...HIGHWAY 182 IN MONO COUNTY
AND HIGHWAYS 359 AND 95 IN MINERAL COUNTY SHOULD BE PREPARED FOR A
SUDDEN INCREASE IN WINDS WITHIN THE NEXT HOUR.
LAT...LON 3814 11885 3816 11936 3904 11930 3904 11837
3836 11837
TIME...MOT...LOC 2250Z 174DEG 12KT 3850 11902
BRONGSpecial weather statement, Jul 5, 4:43 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 443 PM PDT SUN JUL 5 2015 CAZ071-060030- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 443 PM PDT SUN JUL 5 2015 ...STRONG THUNDERSTORMS OVER HIGHWAY 395 BETWEEN RAVENDALE AND MADELINE... AT 441 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MADELINE...OR 7 MILES NORTH OF TERMO... MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... TERMO...MADELINE AND RAVENDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT DEADLY LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND AVOID USING LANDLINE TELEPHONES UNLESS IT IS AN EMERGENCY. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN RAVENDALE AND MADELINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 4067 12048 4097 12061 4118 12043 4107 12009 TIME...MOT...LOC 2341Z 224DEG 8KT 4097 12046 DJ
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:14 PM PDT | Flash Flood Warning | REV | Mineral | 3 hr |
| Jul 5, 3:26 PM PDT | Flash Flood Warning | REV | Lyon, Mineral | 3 hr |
| Jul 5, 3:55 PM PDT | Special Weather Statement | REV | Lyon, Mineral | 20 min |
| Jul 5, 4:17 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Mineral | 43 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.